Following a number of surgical procedures on my jaw (with another to go) I have been on 600 mg of Ibuprophen 2 or 3 times daily for over a year . Until recently I was also on Augmentin which was also long term(thos stopped a month ago). The only thing that seems to help with the discomfort because it has a significant "swelling" component is the Ibuprophen. ie Acetaminophen doesnt work. Shortly after I stopped the Augmentin I noticed a strange welt on my face which took 3 weeks to go away. I thought at the time it was an Augmentin reaction.Then I got 3 more on my chest which took weeks as well to go away, and lately I've been getting extremely itchy, tingling, and neuropathy in my legs at night. . We've ruled out any biting pests by having pest contol to our home. I stopped the Ibuprophen and it does seem to be a bit better but I'm really suffering with the discomfort in my jaw and I dont want to take anythin stronger since I am a professional who does need to function in a very demanding position that keeps me very busy and I have to be alert. I am starting to think that it is possibleI may have developed an allergy to Ibuprophen, or could this simply be a somewhat bearable side effect now rearing it's head.Is it possible that this could have happened after this much time? I expect I will test the theory with smaller doses to see if this is the cause, and if it is could I still take the medication? If it is an allergy could I be "sensitized" to the drug to allow me to still take it as I dont think there are other NSAID's that would be as effective?
You have provided a very good summation of your problems, but not indicated why you have been on long term Augmentin. The 2 medicines, ibuprofen and Augmentin® (amoxicillin and clavulanate), have been identified as causing many side effects, including a variety of skin reactions, some of the side effects are very uncommon but serious. It is also possible that your skin lesions have nothing to do with these medicines. You should definitely see a dermatologist who could quite possibly determine whether the skin lesions and neuropathy are or are not the result of a drug reaction, and in doing so, save you a lot of grief from going down the wrong path with mistaken therapeutic decisions.
Allergies can develop to each of the medicines anytime, even when the medicine has been taken without obvious side effects for months or longer. This is the kind of problem that will require a closely coordinated effort by you, your doctor and a clinical pharmacologist. What is required is a comprehensive understanding of the medicines and the numerous adverse effects associated with them, including fairly uncommon reactions. Since Augmentin® (amoxicillin and clavulanate) is a combination medicine, we are actually talking about 3 medicines and determining which, if any, is responsible will require selective withholding with careful observations by the 3 of you.
We do appreciate the importance of pain relief to your job performance and general quality of life. If ibuprofen is the culprit, it is very likely that you will experience cross-reactivity to all medicines within the non-steroidal anti-inflammatory drug (NSAID) class, which includes aspirin. So you may have to use another class of medicines. If that is the case, you should first consider consultation with a doctor who specializes in pain relief. Many university hospitals will have pain clinics and it is conceivable that you could obtain good relief with a combination of pharmacologic and non-pharmacologic therapies. This would be a better alternative than for you and your doctor simply trying to find another type of analgesic by trial and error.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.